Community Case: Not Your Average Fainting Spell

A 36-year-old woman came into the ED by EMS with multiple ‘fainting spells’ throughout the day (her family thought it was because her blood sugar was low at 83 when they checked at home and treated with glucagon and candy).  I was handed this EKG by the receiving nurse:

Screen Shot 2017-10-04 at 4.44.23 PM.png

I walk into the Trauma Room to find a woman who is awake, alert, diaphoretic, and talking. I get handed this next EKG:

Screen Shot 2017-10-04 at 4.47.02 PM.png

Moments later the patient becomes suddenly unresponsive and this is what we see:

Screen Shot 2017-10-04 at 4.48.34 PM.png

Torsades de Pointes (TdP) = Polymorphic V Tach (PVT) + Long QT

So then what did we do?

*   Gave Magnesium 2 mg IV bolus x 2 immediately

*   iSTAT showed K 2.6 so started aggressive repletion, placed central venous access to increase rate of safe repletion

*   Started Magnesium drip, gave magnesium bolus PRN anytime there were prolonged runs of TdP

*   Gave lidocaine bolus 100 mg (dose can range from 0.5 to 0.75 mg.kg up to 1 to 1.5mg/kg)

*   Shocked patient three times (during prolonged runs of TdP associated with unresponsiveness):

 Blue arrow indicates defibrillation; return of NSR afterward

Blue arrow indicates defibrillation; return of NSR afterward

*   Gave isoproterenol after confirming no history LQTS or prior prolonged QTc on prior EKGs (initial dose 0.05 to 0.1 mcg/kg/min in children and 2 mcg/min in adults)

*   She was transferred to the cardiology service in good condition, awake and alert

Torsades de Pointes ECG Pearls:

·      Long QT + PVT with characteristic morphology that seems to twist around isoelectric line

·      QT interval is inversely proportional to heart rate (HR)

o   The QT shortens at faster HR

o   The QT lengthens at shorter HR

o   There are formulas to calculate the QT interval (https://lifeinthefastlane.com/ecg-library/basics/qt_interval/)

·      TdP with HR >220 more likely to degenerate into VF

·      Bigeminy in a patient with known LQTS may herald imminent TdP:

 This was the prehospital EKG

This was the prehospital EKG

Presence of abnormal giant T-U waves may also precede TdP.

Pathophysiology of TdP:

·      A prolonged QT reflects prolonged myocyte repolarization due to ion channel malfunction

·      This prolonged repolarization period also gives rise to early-after-depolarizations (EADs)

·      EADs may manifest on ECG as tall u waves; if these reach threshold amplitude, they may manifest as PVCs

·      TdP is initiated when a PVC occurs during a preceding T wave, known as ‘R-on-T’ phenomena

·      The onset of TdP is often preceded by a sequence of short-long-short PR intervals, so called ‘pause-dependent’ TdP with longer pauses associated with faster runs of VT

Clinical Significance:

·      TdP is often short lived and self-terminating, however can be associated with hemodynamic instability and ultimately may degenerate into ventricular fibrillation

·      If it does not spontaneously convert and the patient is unstable, it will need defibrillation

·      QT prolongation may be acquired and occur secondary to multiple drug effects, electrolyte abnormalities, medical conditions, or congenital long-QT syndrome (LQTS)

·      Recognizing the cause of TdP (acquired vs. congenital) allows initiation of specific treatment strategies

*   Defibrillation if unstable

*   Give magnesium (Mg 2-4 grams IV push followed by Mg drip of 3-10 mg/minute)

*   Removal of offending agent in acquired long QT

*   Correct any electrolyte abnormalities (especially hypoMg, hypoK, hypoCa)

*   Correct contributing factors such as respiratory alkalosis (which can worsen hypoK, etc)

*   Remove any offending agents (such as certain anti-arrhythmics, antibiotics, anti-emetics, psychotropics, or methadone)

*   Lidocaine may help because it can suppress PVCs, and therefore stop the R-on-T phenomena

*   Overdrive Pacing (usually at a rate of 100 bpm due to heart rate dependent effects of QT)

*   Only in acquired long QT: beta-adrenergic stimulation with isoproterenol

*   Only in LQTS: give beta-blockade (start with esmolol, then propranolol if not effective)

*   Patients with LQTS may require permanent pacing and ICD

*   Amiodarone may be harmful because it lengthens the QT interval and can possibly cause PVCs (although amiodarone has never been specifically shown to cause Torsades)

ACC/AHA/ESC Guidelines:

The 2006 American College of Cardiology/American Heart Association/European Society of Cardiology (ACC/AHA/ESC) guidelines for the management of ventricular arrhythmias and the prevention of SCD addressed the management of TdP in the setting of acquired LQTS:

*   Intravenous magnesium

*   Temporary pacing

*   Isoproterenol

References:

· Up To Date: https://www.uptodate.com/contents/acquired-long-qt-syndrome?source=search_result&search=torsades%20de%20pointes&selectedTitle=1~150

· Life In the Fast Lane: https://lifeinthefastlane.com/ecg-library/basics/qt_interval/

· HQMedEd:   http://hqmeded-ecg.blogspot.com/2013/10/polymorphic-ventricular-tachycardia.html

https://en.wikipedia.org/wiki/Torsades_de_pointes

Screen Shot 2017-10-04 at 4.54.45 PM.png

Faculty Reviewer: Dr. Kristina McAteer